Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS)

With each passing year, you would think that I would become more proficient at the evaluation of Pediatric Rash. Sadly, you would be mistaken. I continue to essentially cling to the same method of evaluation as I described many years ago: 1) Define Sick vs Not Sick; 2) Look for signs of Badness (ex, petechiae + fever); 3) Check those Mucous Membranes (ex, Wet Purpura); 4) Look for the Common Pediatric Entities (ex, Molluscum, Hand-Foot-Mouth Disease); 5) Admit I am Not Sure. With “experience” (read as I’m getting old) I have become more comfortable with the 5th step; however, that is also balanced with remaining vigilant for items on that “badness list.” This week, Drs. Driscoll, Richardson, and Potter (beloved recent grads from the CMC class of 2020) reminded me of one entity to keep on that “badness” list (apparently each one recently had a case!!). Let’s take a minute to digest another tasty Morsel… this time on Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS):

DRESS: Basics

  • Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) is a SEVERE, potentially fatal drug reaction. [Afiouni, 2021; Metterle, 2020]
    • Fortunately, it is rare – 1/1,000 to 1/10,000 incidence
    • Unfortunately, misclassification may underestimate that true incidence.
    • Can develop into Relapsing pediatric DRESS.
    • Mortality has been seen in 3-5% of cases.
  • DRESS is still not fully understood and has had evolving characterization. [Afiouni, 2021; Metterle, 2020]
    • First described in 1996, by Bocquet, as a way to unify several similar entities with various labels.
      • Anticonvulsant Hypersensitivity Syndrome (often related to anticonvulsants)
      • Drug-Induced PseudoLymphoma (can cause lymphadenopathy)
      • Drug-Induced Hypersensitivity Syndrome (DIHS just doesn’t have the same gravitas that DRESS has).
    • While there are various names, the clinical entity is better defined.
    • To date, all of the literature is based on case reports and case-series.
  • DRESS has an unclear etiology but is likely multi-factorial. [Afiouni, 2021; Metterle, 2020]
    • Specific drugs are often a trigger.
      • Antiepileptics are the most commonly associated
        • Aromatic antiepileptics (ex, Carbamazepine, Phenytoin, Oxcarbamazepine)
        • Other antiepileptics (ex, Levetiracetam, Clonazepam, Zonisamide, Valproate)
      • Antibiotics are the second most common.
        • Beta-lacam antibiotics are most prevalently associated.
        • Vancomycin
        • Sulfonamides
      • Antiinflammatory/DMARDs (ex, Sulfasalazine, Aspirin, Ibuprofen)
      • Others (ex, Griseofulvin, Rifampin, Allopurinol, Lithium… .. .)
    • Reactivation of viruses has been associated.
      • ex, HHV-6, HHV-7, CMV, EBV
    • Genetic predispositions are also known.
      • HLA haplotypes

DRESS: Presentation

  • Condition present with: [Afiouni, 2021; Metterle, 2020]
    • Fever
    • Rash, – ex, erythroderma, morbilliform, maculopapular. May be vesicles/bullae (less often). May be itchy.
    • Lymphadenopathy, – Enlarged lymph nodes in MORE THAN 2 areas.
    • Facial Edema,
    • Mucosal Involvement, – Oral and ocular surfaces (usually less severe than SJS/TEN)
    • Hepatosplenomegaly.
  • Systemic symptoms can develop related to involvement of internal organs: [Afiouni, 2021; Metterle, 2020]
    • Hepatitis, nephritis, pneumonitis, myocarditis, pericarditis, myositis, pancreatitis, and/or thyroiditis
    • Liver, Kidney, and Lung involvement are the most commonly seen.
  • Hematologic abnormalities can also occur: [Afiouni, 2021; Metterle, 2020]
    • Eosinophilia and atypical lymphocytosis are the most commonly seen.
    • Also may find neutrophilic, neutropenia, thrombocytopenia, and/or anemia
  • Association with Trigger / medication [Afiouni, 2021; Metterle, 2020]
    • The offending medication does not need to have been started recently.
    • The reaction is often noted to be 2 to 6 weeks after initiation of the concerning medication.

DRESS: Management

  • Think of the condition!
  • Stop the offending medicine.
  • Symptomatic management.
  • There are no standard guidelines of therapy known at this time, but therapies typically also include:
    • Corticosteroids
    • IVIG
    • Immunosuppressive medications

Moral of the Morsel

  • Fever + Rash? Are you sure it’s “Just a Virus“?
  • Fever + Rash? Specifically look for other concerning findings (ex, lymphadenopathy, facial edema).
  • Look at that medication list. The answer may be right there… even if the patient has been on that medication for several weeks.

References

Default image
Sean M. Fox
I enjoy taking care of patients and I finding it endlessly rewarding to help train others to do the same. I trained at the Combined Emergency Medicine and Pediatrics residency program at University of Maryland, where I had the tremendous fortune of learning from world renowned educators and clinicians. Now I have the unbelievable honor of working with an unbelievably gifted group of practitioners at Carolinas Medical Center. I strive every day to inspire my residents as much as they inspire me.
Articles: 551